Texas, 2009Hail and Damaging Wind in Texas, August 23, 2009
August 23, 2009 · NWS HGX · 2 events in 1 county or zone
An early evening severe thunderstorm developed and drifted southward across the area. Large hail and damaging winds were produced at the storm's peak intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early evening severe thunderstorm developed and drifted southward across the area. Large hail and damaging winds were produced at the storm's peak intensity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 23, 5:41 PM CST, 37 minutes earlier.
Area forecast discussion, Aug 23, 5:41 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 PM CDT SUN AUG 23 2009
.AVIATION...
EXPECT SHRA/TSRA TO COME TO AN END BETWEEN 01Z AND 03Z WITH THE LOSS
OF DAYTIME HEATING. THEN...VFR. PATCHY MVFR GROUND FOG IS POSSIBLE
OVERNIGHT AND EARLY TOMORROW MORNING AT CXO AND LBX. FOR A COUPLE
HOURS AFTER SUNRISE...BRIEF BKN MVFR CEILINGS WILL BE POSSIBLE AS
A CU FIELD BUILDS ACROSS THE AREA. LESS SHRA/TSRA COVERAGE IS EXPECTED
ON MONDAY...SO ONLY MENTIONED CBS FOR NOW IN THE INLAND TAFS BETWEEN
21Z AND 24Z. 42
&&
.PREV DISCUSSION... /ISSUED 346 PM CDT SUN AUG 23 2009/
DISCUSSION...
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS HAS DEVELOPED
THIS AFTERNOON ALONG BOTH THE WEAK SURFACE BOUNDARY TO OUR NORTH
AND THE SEABREEZE FRONT ALONG THE COAST. THIS ACTIVITY SHOULD COME
TO AND END SHORTLY AFTER SUNSET AS AFTERNOON HEATING IS LOST.
GREATEST CHANGE TO THE PREVIOUS FORECAST WILL BE TO LOWER POPS
THROUGH THE WORK WEEK. WHILE THE FORECAST MODELS CONTINUE TO BE IN
VERY GOOD AGREEMENT ON THE DEVELOPMENT OF AN UPPER LEVEL LOW OVER
THE SOUTHEASTERN UNITED STATES MODEL RUNS OVER THE PAST 24 HOURS
HAVE ALL KEPT THIS FEATURE TO OUR EAST...LEAVING US ON THE
SUBSIDENT SIDE OF CIRCULATION. BASED UPON THIS RUN TO RUN
CONSISTENCY BETWEEN THE MODELS HAVE DECIDED TO LOWER THE POPS FOR
SOUTHEAST TEXAS THIS WEEK. TEMPERATURES WILL REMAIN IN THE UPPER
90S TO LOW 100S THROUGH MID WEEK AS THE UPPER LEVEL RIDGE SLIDES
OVER THE AREA. AFTERNOON HIGHS SHOULD GRADUALLY BEGIN TO WANE BY
THURSDAY AS THE RIDGE POSITIONS ITSELF WEST OF THE AREA AND
THICKNESS VALUES BEGIN TO DECREASE.
HEADING INTO THE WEEKEND BOTH THE GFS AND THE ECMWF HAVE A FRONT
PROGGED TO MOVE INTO NORTH TEXAS AND STALL NEAR THE NORTHERN
BORDER OF OUR CWA. FOR NOW WILL GO AHEAD AND RAISE POPS SLIGHTLY
TO ACCOUNT FOR THE APPROACH OF THIS FEATURE AND LEAVE THE DETAILS
FOR LATER. 38
MARINE...
VERY FLAT CONDITIONS EXPECTED TO PERSIST OVER THE MARINE WATERS FOR
THE NEXT 5 TO 7 DAYS. EXPECT SOUTH TO SOUTHEAST WINDS MOSTLY 5 TO 10
KTS AND SEAS 2 FT OR LESS. WILL SEE A BIT OF AN UPTICK IN THE
OVERNIGHT WINDS LATER THIS WEEK ALONG WITH MORE OF A SOUTHWEST
COMPONENT. ONLY ISOLATED SHOWERS ARE ANTICIPATED. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 100 76 100 75 / 30 20 10 10 10
HOUSTON (IAH) 76 96 75 96 75 / 30 20 10 10 10
GALVESTON (GLS) 82 92 82 92 82 / 20 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...37
AVIATION/MARINE...42
Hazardous weather outlook, Aug 23, 6:33 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
733 AM CDT SUN AUG 23 2009
TXZ163-164-176>179-195>200-210>214-226-227-235>238-241245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
733 AM CDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX READINGS OF 100 TO 104 DEGREES SHOULD BE
COMMONPLACE. AN UNSTABLE ATMOSPHERE OVER THE REGION WILL BE
CAPABLE OF SCATTERED SHOWERS AND THUNDERSTORMS...SOME THAT WILL
MOVE OFF THE STATIONARY FRONT FROM NEAR CROCKETT TO BEAUMONT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH
BRIEF GUSTY WINDS AND DOWNPOURS. RAINFALL ACCUMULATIONS OF UP TO 2
INCHES WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 23, 1:12 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT SUN AUG 23 2009
TXZ236-232015-
MATAGORDA-
212 PM CDT SUN AUG 23 2009
...STRONG STORM MOVING THROUGH MATAGORDA COUNTY...
AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF BAY CITY...MOVING WEST AT 15
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SOUTH TEXAS NUCLEAR
PLANT...SARGENT...VAN VLECK...MARKHAM AND BAY CITY.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2903 9617 2912 9586 2905 9579 2904 9580
2901 9577 2898 9577 2897 9572 2896 9571
2885 9560 2870 9607
TIME...MOT...LOC 1912Z 086DEG 13KT 2894 9578Hail, Trinity
- When
- August 23, 6:18 PM CST
- Where
- Trinity County, 1.13 mi NNE of Trinity
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.944, -95.370
A severe thunderstorm produced golf ball size hail near the intersection of SR 94 and FM 356.
Thunderstorm Wind, Trinity
- When
- August 23, 6:18 PM CST
- Where
- Trinity County, 3.24 mi S of Glendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.973, -95.325
A severe thunderstorm produced strong winds that downed trees near the intersection of SR 94 and FM 3188.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184884, 184885.